Alert archive / Alabama / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 5, 2007, 2:48 AM CST for Tuscaloosa County, Alabama. It was in force for 72 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 5, 2007, 2:48 AM CST (08:48 UTC)
- Expired
- Jan 5, 2007, 4:00 AM CST
- In force
- 72 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 3:30 AM CST | TSTM WND DMG | Tuscaloosa, AL | REPORTS OF SINGLE TREES DOWN, SCATTERED ACROSS COUNTY. WAITING FOR FURTHER ASSESSMENT FROM EMA. |
| Jan 5, 3:30 AM CST | TSTM WND GST 53 | N Tuscaloosa, AL | WIND SPEED MEASURED ON TOP OF TUSCALOOSA CO. COURTHOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 5, 1:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 050850
SVRBMX
ALC125-051000-
/O.NEW.KBMX.SV.W.0003.070105T0848Z-070105T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 AM CST FRI JAN 5 2007
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...LAKE
LURLEEN STATE PARK
* UNTIL 400 AM CST
* AT 249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 19 MILES WEST OF ELROD TO 37 MILES SOUTH OF FOSTERS...OR ALONG
A LINE EXTENDING FROM ALICEVILLE TO 17 MILES NORTH OF CHICKASAW
STATE PARK...AND MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUSCALOOSA...NORTHPORT...BROOKWOOD...SAMANTHA...KELLERMAN AND
DUNCANVILLE
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES.
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS EAST MISSISSIPPI. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.
LAT...LON 3350 8780 3303 8780 3303 8740 3328 8716
3352 8736 3359 8762
$$
MBS/912 follow-up statements
000
WWUS54 KBMX 050929
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 AM CST FRI JAN 5 2007
ALC125-051000-
/O.CON.KBMX.SV.W.0003.000000T0000Z-070105T1000Z/
TUSCALOOSA AL-
329 AM CST FRI JAN 5 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR TUSCALOOSA COUNTY...
AT 328 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF FOSTERS TO 12 MILES NORTHWEST OF
SAMANTHA...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF HOLT TO
13 MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUSCALOOSA...HOLT...DUNCANVILLE...BROOKWOOD AND KELLERMAN
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3350 8780 3303 8763 3303 8740 3328 8716
3352 8736 3359 8762
$$
JD/81000
WWUS54 KBMX 050959
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 AM CST FRI JAN 5 2007
ALC125-051009-
/O.EXP.KBMX.SV.W.0003.000000T0000Z-070105T1000Z/
TUSCALOOSA AL-
359 AM CST FRI JAN 5 2007
...THE SEVERE THUNDERSTORM WARNING FOR TUSCALOOSA COUNTY EXPIRES AT
400 AM CST...
AT 359 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST FRIDAY MORNING
FOR SOUTHERN ALABAMA.
LAT...LON 3350 8780 3303 8763 3303 8740 3328 8716
3352 8736 3359 8762
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 12:05 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 5, 12:05 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1205 AM CST FRI JAN 5 2007 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... SEVERE WEATHER POTENTIAL ACROSS CENTRAL ALABAMA IS INCREASING. OVER THE PAST TWO HOURS...THE AIR HAS BEEN DESTABILIZING SOUTH OF A TUSCALOOSA TO TROY LINE WITH INCREASING SURFACE TEMPERATURES AND DEWPOINTS. AT 10 PM CST...MERIDIAN MISSISSIPPI REPORTED A SURFACE TEMPERATURE OF 69 DEGREES AND DEWPOINT OF 66 DEGREES. LOCAL MESOSCALE MODELS INDICATE THAT LIFTED INDICES HAVE FALLEN TO -2 ACROSS SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI. WITH THE APPROACH OF THE UPPER LEVEL DISTURBANCE AND OBSERVED SURFACE PRESSURE FALLS...BELIEVE THE DESTABILIZATION WILL CONTINUE THROUGH THE NIGHT. INSTABILITY WILL NOT BE EXCESSIVE...LIFTED INDICES AROUND -2 AND SURFACE BASED CAPES UP TO 500 J/KG...BUT THE AIR SHOULD BE UNSTABLE ENOUGH TO CAUSE SOME SEVERE WEATHER. STRONG LIFT WITH THE UPPER LOW MOVING DIRECTLY OVERHEAD WILL OVERCOME THE WEAKER INSTABILITY. DAMAGING WINDS ARE THE MAIN HAZARD...THOUGH AN ISOLATED TORNADO OR TWO MAY OCCUR AS WELL. LOCATIONS SOUTH OF A MILLPORT TO TROY LINE APPEAR TO HAVE THE BEST CHANCE FOR SEVERE STORMS IN THE 2 TO 8 AM CST TIME FRAME WEST OF INTERSTATE 65...AND THE 5 TO 11 AM CST TIME RANGE EAST OF INTERSTATE 65. WOULD NOT BE SURPRISED IF THE LINE PUSHED FARTHER NORTH...DEPENDING ON THE STRENGTH OF MOISTURE RETURN AND DESTABILIZATION. MBS/91 && .AVIATION...DISCUSSION FOR 06Z TAFS. RAIN HAS TEMPORARILY DIMINISHED ACROSS MOST OF CENTRAL ALABAMA AND TAFS REFLECT RAIN ARRIVING LATER. A LINE OF THUNDERSTORMS WILL MOVE INTO SOUTHWEST ALABAMA AROUND 08Z AND PUSH EASTWARD. THERE COULD BE SOME LOCALLY STRONG WINDS UP TO 40 KNOTS WITH LINE OF STORMS. RAIN SHIELD WILL MOVE INTO CENTRAL ALABAMA BEFORE 12Z. BACK EDGE OF RAIN SHOULD ENTER WEST ALABAMA AROUND 14Z AND MOVE INTO EAST ALABAMA BY 19Z. THERE COULD BE SOME RE-DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS TAF SITES KMGM AND KTOI DURING THE AFTERNOON. MVFR CIGS WILL PREVAIL AT ALL TAF SITES THROUGH 18Z...WITH LOCAL IFR CEILINGS IN HEAVIER SHOWERS AND THUNDERSTORMS. 58/ROSE && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 91/58
Hazardous weather outlook, Jan 5, 2:08 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 208 AM CST FRI JAN 5 2007 ALZ011>015-017>050-060900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 208 AM CST FRI JAN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS CENTRAL ALABAMA THROUGH NOON AS AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM MOVE THROUGH THE AREA. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. THE BEST CHANCE FOR SEVERE WEATHER WILL BE AREAS ALONG AND SOUTH OF A TUSCALOOSA...TO ALEX CITY...TO AUBURN LINE WHERE INSTABILITY IS GREATEST. HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA AS THIS STRONG UPPER LEVEL SYSTEM MOVES EAST. THE LINE OF THUNDERSTORMS WILL MOVE ACROSS WEST ALABAMA THROUGH 400 AM...INTERSTATE 65 BETWEEN 400 AND 700 AM...AND EAST ALABAMA BETWEEN 700 AND 1000 AM. GUSTY WINDS UP TO 30 MPH WILL BE POSSIBLE TODAY AS THE ABOVE MENTIONED SYSTEM MOVES ACROSS THE AREA. A LAKE WIND ADVISORY WILL LIKELY BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA ON SUNDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH TO SUPPORT THE DEVELOPMENT OF STRONG THUNDERSTORMS DURING THE DAY SUNDAY. THE THREAT AREA WILL BE PRIMARILY SOUTH OF INTERSTATE 20. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 1:48 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 57 min |
| Jan 5, 2:21 AM CST | Tornado Warning | BMX | Pickens | 54 min |
| Jan 5, 2:23 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 67 min |
| Jan 5, 2:25 AM CST | Tornado Warning | BMX | Sumter | 32 min |
| Jan 5, 2:27 AM CST | Tornado Warning | BMX | Greene | 45 min |
| Jan 5, 2:42 AM CST | Tornado Warning | BMX | Lamar | 48 min |
| Jan 5, 2:55 AM CST | Severe Thunderstorm Warning | BMX | Hale | 50 min |
| Jan 5, 3:02 AM CST | Tornado Warning | BMX | Fayette | 43 min |
| Jan 5, 3:31 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 11 hr |
| Jan 5, 3:33 AM CST | Tornado Warning | BMX | Tuscaloosa | 21 min |
| Jan 5, 4:10 AM CST | Severe Thunderstorm Warning | BMX | Dallas | 50 min |
| Jan 5, 4:25 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 50 min |
| Jan 5, 4:27 AM CST | Tornado Warning | BMX | Jefferson | 48 min |
| Jan 5, 4:38 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 52 min |
| Jan 5, 5:36 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 39 min |
| Jan 5, 5:51 AM CST | Tornado Warning | BMX | Lowndes | 24 min |
| Jan 5, 6:05 AM CST | Tornado Warning | BMX | Montgomery | 25 min |
| Jan 5, 6:13 AM CST | Tornado Warning | BMX | Bullock | 17 min |
| Jan 5, 6:27 AM CST | Tornado Warning | BMX | Macon | 48 min |
| Jan 5, 6:55 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 50 min |
| Jan 5, 7:08 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 37 min |
| Jan 5, 7:11 AM CST | Tornado Warning | BMX | Lee | 34 min |
| Jan 5, 7:19 AM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 41 min |
| Jan 5, 7:32 AM CST | Tornado Warning | BMX | Chambers | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.